Hail, Ford
- When
- April 16, 10:05 PM CST
- Where
- Ford County, 2.29 mi WNW of Windthorst
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.780, -99.670
Public report via social media of 0.88 inch hail.
Despite a capped environment, a couple isolated storms were able to develop along a boundary and produce marginally severe hail..
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Despite a capped environment, a couple isolated storms were able to develop along a boundary and produce marginally severe hail..
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 10:00 PM CST, 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CDT Wed Apr 16 2025 ...Updated Aviation/Key Messages... .KEY MESSAGES... - Unseasonably hot Thursday, with strong southwest winds, a critical danger of wildfire spread, and near record highs in the 90s. - Dramatically colder Friday. - Some rain is still possible around Easter morning, but the vast majority of this rain is expected to remain southeast of southwest Kansas. && .DISCUSSION... Issued at 222 PM CDT Wed Apr 16 2025 There will be low chances (20-24%) of very isolated storms tonight. The atmosphere will be capped and low level moisture is lagging, so areal coverage should be limited. There is a boundary located across west-central Kansas and some storms may form off of that. CAMs are not in great agreement with convective placement, so did broad-brush the FA with low pops to account for the uncertainty. CAPE of 500-1500 J/kg may develop this evening along with 40-45 kt of bulk shear. So we could get a strong to severe isolated storm or two this evening. The main threats would be some hail and wind. Storms will probably be pretty high based, since dewpoints are not expected to be higher until later tonight. Unfortunately, much of the FA will probably remain dry tonight with this low precipitation potential. Hot, windy and high fire danger is expected Thursday. Some blowing dust may also occur with the strong winds. Highs in the 90s and decreasing dewpoints behind a dryline will lead to very low afternoon relative humidity (5% to 10%). Have upgraded the entire FA to a Red Flag Warning to account for this threat. Do not burn as any fire could become quickly out of control. A front will traverse across the state early Friday morning. With the quick fropa and decent CAA in its wake, felt it was best to undercut the NBM and go with the NBM25. The GFS lags the front compared to the EC, but that looks like to be an outlier compared to other models. Anyway, starting a cooler trend seemed to be the way to go given the strong and early fropa. Highs could be as much (or maybe even more if the trend continues) 30 degrees colder on Friday than compared to Thursday. Will have to watch for possible freeze headlines Saturday morning across the northwest counties as the locations have already past our 16 April criteria for a headline. An even colder morning looks certainly possible Sunday morning if there are not too many clouds lingering. There might be a drier trend in both the deterministic as well as the ensemble models Sunday. WPC has trended the higher QPF southeast and east of the FA. All the higher boundary layer moisture looks to remain across Oklahoma to southeast Kansas, so the drier trend looks to be the way to go. But a cool day and some showers around still looks possible. The next business week looks to feature split flow aloft. This would suggest warmer than normal temperature and a mainly dry forecast. However, there might be hints in the long range models at increasing storm chances next week, but confidence is low. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1100 PM CDT Wed Apr 16 2025 VFR/SKC is expected through this TAF period. Light S/SW winds will prevail through sunrise. After 18z Thu, expect strong SW winds at all airports, gusting 30-33 kts. The strongest SW winds are expected at LBL, where gusts to near 40 kts are forecast, along with areas of blowing dust. && .FIRE WEATHER... Issued at 222 PM CDT Wed Apr 16 2025 A critical/Red Flag Warning day is still expected Thursday. Very little in change of thinking in the forecast. Hot highs, very low relative humidity of 5% to 10%, and strong southwest winds will set the stage for high fire danger Thursday. As a result, have upgraded the entire FA to a Red Flag Warning. Do not burn as any fire could quickly become out of control. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday for KSZ030-031-043>046-061>066-074>081-084>090. && DISCUSSION...Sugden AVIATION...Turner FIRE WEATHER...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed Apr 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-170815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed Apr 16 2025 /205 AM MDT Wed Apr 16 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A few isolated thunderstorms could develop late this afternoon and this evening that will have the potential to produce hail up to 2 inches and wind gusts up to 60 mph. Confidence in storms is low (~20%) but any storms that do develop will have an environment to produce severe weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated fire weather threat this afternoon mainly for areas along and west of highway 83 as lowest relative humidity values fall to around 15% and southwest winds will be at 15-25 mph. High confidence of fed flag criteria and critical fire weather conditions for much of southwest Kansas on Thursday afternoon as lowest relative humidity values fall to around 5-10% and southwest winds increase to 20-30 mph and wind gusts could be as high as 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
Special Weather Statement
National Weather Service Dodge City KS
926 PM CDT Wed Apr 16 2025
KSZ064>066-078-079-081-170300-
Pratt KS-Hodgeman KS-Stafford KS-Pawnee KS-Edwards KS-Ford KS-
926 PM CDT Wed Apr 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...SOUTHEASTERN PAWNEE...STAFFORD...EDWARDS AND NORTHWESTERN
PRATT COUNTIES THROUGH 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. John to near Windhorst. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
St. John, Belpre, Macksville, Dillwyn, Lewis, and Offerle around
930 PM CDT.
Kinsley and Stafford around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 9979 3799 9981 3809 9847 3783 9848
TIME...MOT...LOC 0226Z 250DEG 22KT 3795 9874 3781 9965
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
927 PM CDT Wed Apr 16 2025
KSZ064-078-170300-
Hodgeman KS-Ford KS-
927 PM CDT Wed Apr 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FORD AND SOUTH CENTRAL
HODGEMAN COUNTIES THROUGH 1000 PM CDT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Dodge City around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3768 10014 3785 10021 3802 9974 3776 9958
TIME...MOT...LOC 0227Z 249DEG 22KT 3780 10009
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
948 PM CDT Wed Apr 16 2025
KSZ064-065-078-079-170330-
Hodgeman KS-Pawnee KS-Edwards KS-Ford KS-
948 PM CDT Wed Apr 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...SOUTH CENTRAL PAWNEE AND EDWARDS COUNTIES THROUGH 1030 PM
CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wright, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Spearville around 955 PM CDT.
Other locations in the path of this storm include Bellefont and
Offerle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 9995 3793 10002 3805 9921 3775 9914
TIME...MOT...LOC 0248Z 248DEG 28KT 3783 9991
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
949 PM CDT Wed Apr 16 2025
KSZ065-066-079-081-170330-
Pratt KS-Stafford KS-Pawnee KS-Edwards KS-
949 PM CDT Wed Apr 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PAWNEE...
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES
THROUGH 1030 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macksville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Macksville around 955 PM CDT.
Other locations in the path of this storm include Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3777 9915 3804 9921 3810 9847 3783 9847
TIME...MOT...LOC 0249Z 259DEG 29KT 3789 9901
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
1018 PM CDT Wed Apr 16 2025
KSZ066-081-170345-
Pratt KS-Stafford KS-
1018 PM CDT Wed Apr 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES THROUGH 1045 PM CDT...
At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neola, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Neola around 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3769 9869 3804 9872 3810 9847 3774 9847
TIME...MOT...LOC 0317Z 247DEG 29KT 3785 9859
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FINCHSpecial Weather Statement National Weather Service Dodge City KS 1027 PM CDT Wed Apr 16 2025 KSZ065-079-170415- Pawnee KS-Edwards KS- 1027 PM CDT Wed Apr 16 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PAWNEE AND CENTRAL EDWARDS COUNTIES THROUGH 1115 PM CDT... At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm near Kinsley, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Kinsley around 1030 PM CDT. Lewis around 1040 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3776 9947 3796 9951 3805 9917 3779 9908 TIME...MOT...LOC 0327Z 259DEG 30KT 3788 9945 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH FINCH
The Dodge City radar (KDDC), 26 km away, was scanning. The volume nearest the first event began at 04:04 UTC.
2 hail. Local standard time, as filed.
Public report via social media of 0.88 inch hail.
A public report of one inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243488, 1243484.